We study an infinite one-dimensional Ising spin chain where each particle interacts only with its nearest neighbors and is in contact with a heat bath with temperature decaying hyperbolically along the chain. The time evolution of the magnetization (spin expectation value) is governed by a semi-infinite Jacobi matrix. The matrix belongs to a three-parameter family of Jacobi matrices whose spectral problem turns out to be solvable in terms of the basic hypergeometric series. As a consequence, we deduce the essential properties of the corresponding orthogonal polynomials, which seem to be new. Finally, we return to the Ising model and study the time evolution of magnetization and two-spin correlations.

1.
R. J.
Glauber
, “
Time-dependent statistics of the Ising model
,”
J. Math. Phys.
4
,
294
307
(
1963
).
2.
C. M.
da Fonseca
,
S.
Kouachi
,
D. A.
Mazilu
, and
I.
Mazilu
, “
A multi-temperature kinetic Ising model and the eigenvalues of some perturbed Jacobi matrices
,”
Appl. Math. Comput.
259
,
205
2011
(
2015
).
3.
G.
Gasper
and
M.
Rahman
,
Basic Hypergeometric Series
, Encyclopedia of Mathematics and its Applications Vol. 35 (
Cambridge University Press
,
Cambridge
,
1990
), with a foreword by Richard Askey.
4.
M.
Bauer
and
F.
Cornu
, “
Thermal contact through a two-temperature kinetic Ising chain
,”
J. Phys. A: Math. Theor.
51
(
19
),
195002
(
2018
).
5.
N.
Borchers
,
M.
Pleimling
, and
R. K. P.
Zia
, “
Nonequilibrium statistical mechanics of a two-temperature Ising ring with conserved dynamics
,”
Phys. Rev. E
90
,
062113
(
2014
).
6.
I.
Mazilu
,
D. A.
Mazilu
, and
H. T.
Williams
, “
Applications of tridiagonal matrices in non-equilibrium statistical physics
,”
Electron. J. Linear Algebra
24
,
7
17
(
2012-2013
), part of special issue for the 2011 Directions in Matrix Theory Conference.
7.
I.
Mazilu
and
H. T.
Williams
, “
Exact energy spectrum of a two-temperature kinetic Ising model
,”
Phys. Rev. E
80
,
061109
(
2009
).
8.
M.
Mobilia
,
B.
Schmittmann
, and
R. K. P.
Zia
, “
Exact dynamics of a reaction-diffusion model with spatially alternating rates
,”
Phys. Rev. E
71
,
056129
(
2005
).
9.
M.
Mobilia
,
R. K. P.
Zia
, and
B.
Schmittmann
, “
Complete solution of the kinetics in a far-from-equilibrium Ising chain
,”
J. Phys. A: Math. Gen.
37
,
L407
(
2004
).
10.
T. S.
Chihara
,
An Introduction to Orthogonal Polynomials
, Mathematics and its Applications Vol. 13 (
Gordon and Breach Science Publishers
,
New York; London; Paris
,
1978
).
11.
M. E. H.
Ismail
,
Classical and Quantum Orthogonal Polynomials in One Variable
, Encyclopedia of Mathematics and its Applications Vol. 98 (
Cambridge University Press
,
Cambridge
,
2009
), with two chapters by W. V. Assche, with a foreword by R. A. Askey, reprint of the 2005 original.
12.
P. G.
Nevai
, “
Orthogonal polynomials
,”
Mem. Am. Math. Soc.
18
,
213
(
1979
), v+185.
13.
G.
Szego
,
Orthogonal Polynomials
, American Mathematical Society, Colloquium Publications Vol. XXIII, 4th ed. (
American Mathematical Society
,
Providence, RI
,
1975
).
14.
W.
Van Assche
, “
Asymptotics for orthogonal polynomials and three-term recurrences
,” in
Orthogonal Polynomials (Columbus, OH, 1989)
, NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences Vol. 294 (
Kluwer Academic Publishers
,
Dordrecht
,
1990
), pp.
435
462
.
15.
C.
Berg
, “
Markov’s theorem revisited
,”
J. Approx. Theory
78
(
2
),
260
275
(
1994
).
16.
R.
Koekoek
,
P. A.
Lesky
, and
R. F.
Swarttouw
,
Hypergeometric Orthogonal Polynomials and Their q-Analogues
, Springer Monographs in Mathematics (
Springer-Verlag
,
Berlin
,
2010
), with a foreword by T. H. Koornwinder.
17.
A.
Zygmund
,
Trigonometric Series
, Cambridge Mathematical Library Vol. 1, 3rd ed. (
Cambridge University Press
,
2002
).
18.
F. W. J.
Olver
,
Asymptotics and Special Functions
, AKP Classics (
AK Peters, Ltd.
,
Wellesley, MA
,
1997
, Reprint of the 1974 original, Academic Press, New York.
19.
NIST Digital Library of Mathematical Functions
, edited by
F. W. J.
Olver
,
A. B.
Olde Daalhuis
,
D. W.
Lozier
,
B. I.
Schneider
,
R. F.
Boisvert
,
C. W.
Clark
,
B. R.
Miller
, and
B. V.
Saunders
, http://dlmf.nist.gov/, release 1.0.15 of 01 June 2017.
20.
J.
Charris
and
M. E. H.
Ismail
, “
On sieved orthogonal polynomials, V: Sieved Pollaczek polynomials
,”
SIAM J. Math. Anal.
18
,
1177
1218
(
1987
).
21.
M. E. H.
Ismail
and
D.
Stanton
, “
q-integral and moment representations for q-orthogonal polynomials
,”
Can. J. Math.
54
,
709
735
(
2002
).
You do not currently have access to this content.